Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 121, NWS Binghamton, NY

June 8, 2011Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 8, 2011, 11:28 PM EDT for Delaware County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2011, 11:28 PM EDT (03:28 UTC)
Expired
Jun 9, 2011, 12:00 AM EDT
In force
32 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Delaware County, NY

The radar

The Albany radar (KENX), 56 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3772 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS51 KBGM 090328
SVRBGM
NYC025-090400-
/O.NEW.KBGM.SV.W.0121.110609T0328Z-110609T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1128 PM EDT WED JUN 8 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DELAWARE COUNTY IN CENTRAL NEW YORK...

* UNTIL MIDNIGHT EDT.

* AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DAVENPORT...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTH OF BOVINA CENTER BY 1138 PM EDT...
  HOBART BY 1144 PM EDT...
  STAMFORD BY 1148 PM EDT...
  ROXBURY BY 1156 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4221 7452 4221 7454 4233 7502 4248 7496
      4247 7494 4251 7484 4249 7467 4243 7461
      4236 7444 4235 7443
TIME...MOT...LOC 0328Z 287DEG 32KT 4242 7485

$$

DGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:37 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 8, 7:37 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
737 PM EDT WED JUN 8 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY AFTERNOON...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER
AND MORE COMFORTABLE CONDITIONS EXPECTED FRIDAY. ANOTHER LOW
PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS
SATURDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HIGH PRESSURE WILL HANG ON FOR A LITTLE LONGER TONIGHT. A COLD
FRONT THAT IS EXPECTED TO MOVE THROUGH THE CWA TOMORROW IS STILL
WELL TO THE WEST, KEEPING ANY GOOD FORCING OUT OF THE REGION.
THERE IS STILL A SMALL POSSIBILITY THAT A STORM OR TWO COULD
DEVELOP THIS EVENING AND OVERNIGHT. CONFIDENCE IS VERY LOW ON
THIS. SPC HAS SCALED BACK THERE SLIGHT CHANCE TO THE VERY
NORTHERN EDGE OF THE CWA. WITH HIGHER DEW POINTS AND VERY WARM
TEMPS TODAY, LOW TEMPERATURES TONIGHT LOOK TO BE IN THE MID TO
UPPER 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
MODELS DIFFER ON THE TIMING OF A COLD FRONT THAT IS PROGGED TO
MOVE THROUGH. WHILE THEY ALL HAVE THE FRONT PASSING THROUGH, SOME
BRING IT THROUGH QUICK AND WELL PASSED THE CWA, WHILE OTHERS ARE
SLOWER AND STALL IT OUT JUST TO THE SOUTH OF THE CWA. EITHER WAY,
IT WILL MAKES ITS WAY ACROSS THE REGION TOMORROW MID DAY. THIS
WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE
CWA. MODELS PUT CAPE VALUES BETWEEN 1000 AND 2000 J/KG TOMORROW.
MORE THAN ENOUGH WITH A COLD FRONT ACTING AS A TRIGGER. 0-1KM BULK
SHEAR IS NOT TOO IMPRESSIVE DURING THE MID DAY. THE 0-3 IS A
LITTLE BETTER AT 20 TO 30 KTS. 0-6KM SHEAR IS BETTER AT AROUND 40
TO 45KTS. LOOKING AT THIS, THE MAIN THREATS WOULD LIKELY BE WIND
AND HAIL.

BEHIND THE COLD FRONT, HIGH PRESSURE WILL BUILD BACK IN. TEMPS
WILL BE COOLER THROUGH THE WEEKEND, AS WELL AS LOWER DEW POINTS.
HOWEVER, WITH THE FRONT LIKELY STALLING SOMEWHERE FROM CENTRAL PA
TO SOUTHERN PA, THERE WILL POSSIBLY BE SOME LINGERING SHOWERS AND
STORMS IN THE PA ZONES INTO SATURDAY. ANOTHER LOW WILL MOVE INTO
THE GREAT LAKES REGION, BRINGING YET ANOTHER CHANCE FOR SHOWERS
AND STORMS ON SATURDAY AFTERNOON.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SOMEWHAT FLAT LONG WV TROF OVES FROM THE CNTRL LAKES INTO THE NE
STATES DURING THE LONG TERM. PASSAGE OF A COLD FNT EARLY IN THE PD
WILL BRING THE BEST CHANCE OF TRW...FLWD BY LWRD CHANCES THRU THE
PD WITH THE LWRD HGTS BRINGING SOME AFTN INSTABILITY. AS
USUAL...GFS IS MORE PROGRESSIVE WITH THE SYSTEM BUT EVEN SO KEEP
THE AREA IN A NW FLOW THRU WED. PTRN SHD KEEP COOLER THAN NRML AIR
IN THE AREA THRU THE PD.

HPC GUID IN GOOD AGREEMENT WITH XTNDD MOS GUID SO USED HPC GUID
WITH JUST A FEW TWEAKS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...

GNRL VFR CONDS WILL PREVAIL THRU THE PD. HWVR...SCT TO ISLTD CONV
WILL CONT IN THE UNSTABLE AIR...ESP THIS EVE. CVRG WILL NOT BE
ENUF TO CVR IN TAF...BUT AMDS MAYBE NEEDED FOR DVLPG CONV.
OVRNGT...SOME HZ OR LGT FOG COULD BRIEFLY DVLP MVFR VSBYS. TWRD
THE END OF THE PD...COLD FNT APCHS AND MORE CONV WILL DVLP. WINDS
WILL BE GNRLY NWLY THRU THE PD...BUT GUSTY AND WITH VARIABLE
DIRECTION INVOF TRWS.

.OUTLOOK...

THU EVE...VFR AND MVFR...ASSOCIATED WITH SCATTERED SHRA/TSRA.

THU NGT...POSSIBLE MVFR/IFR CIGS AND VSBYS...WITH LOW STRATUS AND
FOG BEHIND COLD FRONT.

FRI...BECOMING VFR.

SAT THRU SUN...AND INTO MON...MVFR POSSIBLE IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Jun 8, 8:59 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
859 PM EDT WED JUN 8 2011

NYZ009-017-018-036-037-100100-
NORTHERN ONEIDA-SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
859 PM EDT WED JUN 8 2011

...SEVERE THUNDERSTORM WATCH 446 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A LINE OF THUNDERSTORMS IS EXPECTED TO TRAVERSE THE AREA LATE THIS
EVENING... BETWEEN 10 PM AND MIDNIGHT. SOME OF THE STORMS MAY BECOME SEVERE
WITH WIND AND HAIL AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WIND GUSTS POSSIBLE THURSDAY AFTERNOON AND EVENING
AS A COLD FRONT MOVES SOUTH ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ015-016-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-100100-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
859 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. A FEW
LOCATIONS COULD EXPERIENCE LARGE HAIL OR STRONG WINDS WITH ANY
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WIND GUSTS POSSIBLE THURSDAY AFTERNOON AND EVENING
AS A COLD FRONT MOVES SOUTH ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MSE

In the hours before

Local storm report, Jun 8, 10:59 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1059 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             NEW BERLIN              42.62N  75.34W
06/08/2011  M0.88 INCH       CHENANGO           NY   PUBLIC

&&

BLL
Local storm report, Jun 8, 11:19 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1119 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             MORRIS                  42.55N  75.25W
06/08/2011  M1.25 INCH       OTSEGO             NY   PUBLIC

&&

BLL
Special weather statement, Jun 8, 11:19 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1119 PM EDT WED JUN 8 2011

NYZ015>017-025-044-090415-
CAYUGA NY-CORTLAND NY-SENECA NY-TOMPKINS NY-YATES NY-
1119 PM EDT WED JUN 8 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA...NORTHEASTERN
YATES...NORTHERN TOMPKINS...SOUTHERN CAYUGA AND WESTERN CORTLAND
COUNTIES...

* AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  KENDAIA...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROMULUS AND FAYETTE AT 1125 PM EDT...
  EAST VARICK AND HAYTS CORNERS AT 1130 PM EDT...
  AURORA AND LEVANNA AT 1135 PM EDT...
  WILLETS AND SHELDRAKE AT 1140 PM EDT...
  LEDYARD AND KING FERRY AT 1145 PM EDT...
  VENICE CENTER AND GENOA AT 1150 PM EDT...
  EAST VENICE AND EAST GENOA AT 1155 PM EDT...
  LOCKE AND MORAVIA AT MIDNIGHT EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

IF ON OR NEAR SENECA AND CAYUGA LAKES...SEEK SHELTER NOW. GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4277 7704 4277 7699 4287 7699 4288 7697
      4289 7697 4272 7598 4246 7610 4273 7706

TAC
Local storm report, Jun 8, 11:21 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1121 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             SOUTH NEW BERLIN        42.53N  75.39W
06/08/2011  M1.00 INCH       CHENANGO           NY   PUBLIC

&&

BLL
Local storm report, Jun 8, 11:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1124 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             SOUTH NEW BERLIN        42.53N  75.39W
06/08/2011  M1.25 INCH       CHENANGO           NY   PUBLIC

&&

BLL
Local storm report, Jun 8, 11:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1126 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             ONEONTA                 42.45N  75.07W
06/08/2011  M1.00 INCH       OTSEGO             NY   PUBLIC

&&

BLL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:43 PM EDTSevere Thunderstorm WarningBGMOneida62 min
Jun 8, 10:24 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego36 min
Jun 8, 10:49 PM EDTSpecial Weather StatementBGMOtsego26 min
Jun 8, 10:55 PM EDTSevere Thunderstorm WarningBGMOtsego40 min
Jun 8, 10:57 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego33 min
Jun 8, 11:19 PM EDTSpecial Weather StatementBGMCortland, Seneca56 min
Jun 8, 11:45 PM EDTSevere Thunderstorm WarningBGMDelaware45 min
Jun 9, 12:16 PM EDTSpecial Weather StatementBGMSeneca29 min
Jun 9, 12:39 PM EDTSpecial Weather StatementBGMOtsego51 min
Jun 9, 12:42 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Otsego63 min
Jun 9, 12:46 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland44 min
Jun 9, 1:00 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins60 min
Jun 9, 1:04 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida, Onondaga, Otsego56 min
Jun 9, 1:18 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga, Tompkins57 min
Jun 9, 1:23 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Otsego67 min
Jun 9, 1:34 PM EDTSevere Thunderstorm WarningBGMOtsego45 min
Jun 9, 1:53 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego67 min
Jun 9, 2:09 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga66 min
Jun 9, 2:11 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga64 min
Jun 9, 2:22 PM EDTSpecial Weather StatementBGMOtsego38 min
Jun 9, 2:55 PM EDTSevere Thunderstorm WarningBGMDelaware65 min
Jun 9, 3:01 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Sullivan59 min
Jun 9, 3:47 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan88 min
Jun 9, 4:26 PM EDTSevere Thunderstorm WarningBGMSullivan79 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.